Gadolinium Toxicity

Home » Help » Getting Gadolinium Toxicity » Gadolinium Toxicity – Is it a real thing?

Gadolinium Toxicity – Is it a real thing?

Breaking News

breakingnews

March 10, 2017 - European group recommends to stop using 4 linear GBCAs Read all about it.

February 27, 2017 - New Study Reports Gadolinium Retention in 70 Cases with Normal Kidney Function. Read all about it.

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

If you have developed unexplained and troubling symptoms since your MRI or MRA with a Gadolinium-based Contrast Agent, then you will understand why we think that Gadolinium Toxicity is a medical condition that needs to be recognized.  It is a problem that is long overdue for recognition by the FDA and the medical community.  There is mounting evidence in the published literature that indicates that patients with normal kidney function retain Gadolinium which is known to be toxic to the human body.

Some people develop symptoms after just one dose of contrast, while others will have several MRIs with contrast before they realize their unexplained symptoms began soon after their exposure to a Gadolinium-based Contrast Agent or GBCA.  In my case, I have had 5 contrast-enhanced MRIs.  It wasn’t until early 2010 after my 5th dose of contrast that I finally realized some of my symptoms that I thought were related to my spine problems may have been caused by the contrast agent I received.  I have experienced a wide-range of symptoms over the course of the last five years that have involved most body systems to varying degrees.  While some symptoms have improved, others seem to be getting worse.  I am never totally symptom free or pain free, but I am determined to go on living my life as best as I can and I hope you will do the same.

It can be very scary when you don’t know what is causing your unusual symptoms.  It can suddenly become even more frightening when you discover they have been caused by a toxic metal that is known to cause the debilitating and sometimes fatal disease known as NSF.  (See Background on NSF for details.)

If you are a person with normal kidney function, very little has been published that will help you decide what to do about the Gadolinium you retained.  To make matters worse, you will have to convince your doctors that your symptoms were caused by retained Gadolinium.   So how do you do that?

In my opinion, one of the best things you can do is to become well-informed.  You will have to be your own advocate if you are going to get doctors to take your concerns about Gadolinium Toxicity seriously.  Being knowledgeable rather than emotional will get you more positive attention and support from your doctors.

While I encourage you to read the three self-study papers in Our Research, your doctors might dismiss them since they were produced by patients.  However, everything presented in those papers is accurate and supported by the peer-reviewed published literature.  If you haven’t done much research of your own yet, then it might be a bit overwhelming.  The good news is we have already done extensive research and we have compiled some of the most important facts for you within the pages of our Background section and more facts about Gadolinium can be found throughout our website.

Your doctors won’t change their minds about Gadolinium Toxicity based just on what you “think” caused your problems.  Remember, doctors are working under the belief that patients with normal kidney function do not retain Gadolinium from Gadolinium-based Contrast Agents.  They have been told Gadolinium retention is only a problem for people with severe kidney disease.  However, your doctors should be willing to consider the published facts which show that people (and study animals) without severe kidney disease retain Gadolinium.  Since Gadolinium is known to be toxic, it would seem that any amount a person retains should be cause for serious concern.

Be sure to read our 11 Tips for Patients with Gadolinium Toxicity.  As the first tip says, you should file an Adverse Event Report with the FDA through its MedWatch Program.  You do not need results from any Gadolinium-related testing in order to file an Adverse Event Report.  You do not have to be able to “prove” your symptoms were caused by retained Gadolinium from the MRI contrast agent; you only have to suspect that they were.  It is very important that you tell the FDA about your problems after your contrast-enhanced MRIs or MRAs.  If we don’t tell the FDA about our unexplained symptoms after being injected with a GBCA, then the magnitude of the Gadolinium Toxicity problem will never be known and nothing will ever be done.

While we encourage everyone to do a 24-hour urine test for Gadolinium, keep in mind that having a high level of Gadolinium in your urine will not get you a Gadolinium-related diagnosis.  However, it will provide you with proof that you retained Gadolinium.  You can learn more about urine testing on the Testing page in the Help section.

One of the best suggestions I can give you is to start keeping a journal or daily log of your symptoms – be sure to note any new or worsening symptoms.  Since low body temperature and labile hypertension have been two of my ongoing symptoms, I record those readings almost every day.  I also note medication changes, test results, doctors’ visits, and other relevant information.  As time goes by, there is no way you will be able to remember exactly when things occurred.  Looking back at my notes helped me realize that the unenhanced MRIs I have had since my last dose of contrast caused an increase in some of my symptoms and seemed to cause new ones too; the MRIs without contrast especially affected my brain, face, eyes, and throat.

Now that you know your health problems have been caused by retained Gadolinium, what do you do next?  Do you try chelation therapy or other remedies that patients have told you about?  While we offer some treatment information in our Help section, no one affiliated with this website is a medical professional and we are not qualified to offer medical advice.  Before you try anything, we encourage you to speak to your primary care doctor and other health care providers so that together you can make the best decision for you and your long-term health.

If you would like to connect with other people who are dealing with Gadolinium Toxicity, I encourage you to apply for membership to our MRI-Gadolinium-Toxicity support group on Yahoo.  It is amazing how talking with others who understand what you are going through really does help, especially when everyone else seems to dismiss your concerns about Gadolinium Toxicity.  I know because I’ve been there too.

Stay calm, learn all that you can, and talk to others who are also dealing with the chronic effects of Gadolinium Toxicity.  Whatever you do, please don’t give up.

Sharon W


Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: